FDA Warns Consumers About Rare Acetaminophen Risk

Warnings from FDA
Advertisement

Acetaminophen is a fever and pain reliever widely used in the United States. However, warned the Food and Drug Administration on August 1, they have discovered that it can cause rare but serious skin reactions.

Emphasizing that it is rare, the FDA says that consumers can react to acetaminophen by developing three serious skin diseases. The symptoms of those diseases include rash, blisters and, in the worst case scenario, widespread damage to the surface of skin. It's therefore essential to stop taking the product promptly if you develop any type of skin reaction. Seek medical help immediately.

What is Acetaminophen?
The generic name for a common active ingredient, acetaminophen is present in many different over-the-counter and prescription drugs. A common example is Tylenol. However, it's also sold in generic form and combined with other drugs. Possible uses include colds, coughs, tooth ache, back pain and headaches.

What You Should Know
"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," says Sharon Hertz, M.D., deputy director of FDA's Division of Anesthesia, Analgesia and Addiction. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."

Advertisement

But don't assume that taking different options means you are safe. Ibuprofen and naproxen, used for similar symptoms, already have cautions about skin conditions. The FDA now is telling manufacturers to add similar warnings to over-the-counter (OTC) medicines containing acetaminophen.

As for prescription drugs, look to see if the label contains the ingredient or has a shortened version such as "APAP," "acet," "acetamin" or "acetaminoph."

Skin Conditions
So what are the skin reactions linked in some cases to acetaminophen? They are:

  • Stevens-Johnson Syndrome (SJS)
  • Toxic epidermal necrolysis (TEN)
  • acute generalized exanthematous pustulosis (AGEP)

The first two are highly serious, resulting in hospitalization. Symptoms include feeling like you have the flu, rash and blistering. Among the complications: Scarring, changes in skin pigmentation, blindness and damage to internal organs. AGEP typically goes away after you stop the medication.

What to Do
If you develop a skin reaction after taking acetaminophen, stop immediately. Talk with your health care provider about other options.

"FDA's actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen," says Dr. Hertz. "Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.

Advertisement